Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 46, NWS Fort Worth, TX

December 15, 2001Van Zandt County, Texas

NWS Fort Worth, TX issued this flash flood warning at Dec 15, 2001, 7:15 PM CST for Van Zandt County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 15, 2001, 7:15 PM CST (01:15 UTC)
Expired
Dec 15, 2001, 9:15 PM CST
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 140 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 497 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
420 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
497 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 160116
FFWFTW
TXC467-160315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
715 PM CST SAT DEC 15 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAN ZANDT COUNTY IN NORTHEAST TEXAS

* UNTIL 915 PM CST

* AT 710 PM CST...LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING ON STATE HIGHWAY 80 LOCATED TWO MILES EAST OF 
  EDGEWOOD. 

DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS
FALLEN OVER A LARGE PART OF VAN ZANDT COUNTY THIS EVENING.
EXCESSIVE RUNOFF FROM ADDITIONAL RAINFALL AMOUNTS UP TO AN
INCH THROUGH 8 PM...WILL LIKELY CAUSE THE FLASH FLOODING
OF SMALL CREEKS AND STREAMS...AND ROADWAYS...BETWEEN CANTON
AND GRAND SALINE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. 
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN 
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. NEVER TRY TO  
CROSS A FLOODED ROADWAY IN AN AUTOMOBILE...ESPECIALLY AT NIGHT
WHEN VISIBILITIES ARE POOR.  

LAT...LON 3238 9598 3238 9559 3268 9562 3276 9587

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 6:04 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 15, 6:04 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
604 PM CST SAT DEC 15 2001

AVIATIONS DISCUSSION...
STRONG ISENTROPIC LIFT AND COPIOUS MOISTURE WILL RESULT IN IFR/LIFR
CIGS/VSBYS THROUGH SUNDAY AFTERNOON. COLD FRONT PUNCHING INTO
THE REGION 16Z-22Z WILL AID FOCUS ALONG THE BOUNDARY AND BETTER
CHANCE FOR SCATTERED CONVECTIVE STORMS. HEAVIER RAINFALL AMOUNTS
WITH EMBEDDED CONVECTION WILL REMAIN OVER EASTERN ROUTES IN THE
VICINITY OF BEST LOW LEVEL WARM ADVECTION/JET AXIS.  ..48...

PUBLIC FORECAST...
FCSTID = 26
DFW   53  62  39  56 /  80  80  20   0
ACT   58  67  39  57 / 100  80  20   0

.FWD...FLASH FLOOD WATCH TONIGHT FOR THE EASTERN TWO THIRDS.

In the hours before

Special weather statement, Dec 15, 5:10 PM CST, 2 hours 5 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
510 PM CST SAT DEC 15 2001

A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE EASTERN TWO
THIRDS OF NORTH TEXAS...ALONG AND EAST OF A BONHAM...FORT
WORTH...MERIDIAN...TO GATESVILLE LINE.

RAIN AND THUNDERSTORMS ARE POSSIBLE ACROSS NORTH TEXAS TONIGHT.  THE
HEAVIEST RAINFALL WILL OCCUR ALONG AND EAST OF A BONHAM...
ROCKWALL...WACO...TO TEMPLE LINE WHERE TWO TO FOUR INCHES ARE
POSSIBLE BY SUNRISE SUNDAY.  THE GROUND ACROSS MUCH OF THIS AREA IS
SATURATED AND ADDITIONAL RAIN TONIGHT WILL PRESENT A FLOODING
THREAT.

ACROSS THE REST OF THE WATCH AREA...RAINFALL AMOUNTS OF TWO TO THREE
INCHES ARE POSSIBLE TONIGHT AND THESE AMOUNTS COULD ALSO PRODUCE
FLOODING...ESPECIALLY IN URBAN AREAS.

THE ONLY OTHER THREAT ASSOCIATED WITH THIS ACTIVITY WILL BE FROM
OCCASIONAL CLOUD TO GROUND LIGHTNING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:06 AM CSTFlash Flood WarningFWDEllis3 hr
Dec 16, 5:40 AM CSTFlash Flood WarningFWDDelta, Fannin, Hopkins, Hunt, Kaufman, Lamar4 hr
Dec 16, 9:28 AM CSTFlash Flood WarningFWDRains3 hr
Dec 16, 12:44 PM CSTFlash Flood WarningFWDEllis, Kaufman, Navarro3 hr
Dec 16, 1:19 PM CSTFlash Flood WarningFWDHunt3 hr
Dec 16, 3:00 PM CSTFlash Flood WarningFWDDelta, Fannin, Hopkins, Hunt, Kaufman, Lamar and 3 more5 hr
Dec 16, 3:50 PM CSTFlash Flood WarningFWDHenderson4 hr

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.